Alert archive / New Mexico / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 13, NWS El Paso, TX

April 23, 2019Doña Ana County, New Mexico

NWS El Paso, TX issued this severe thunderstorm warning at Apr 23, 2019, 7:19 PM MDT for Doña Ana County, New Mexico. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 23, 2019, 7:19 PM MDT (01:19 UTC)
Expired
Apr 23, 2019, 8:00 PM MDT
In force
41 min
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Doña Ana County, NM

The radar

The El Paso radar (KEPZ), 46 km from the middle of the area, began a volume at 01:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 1.3 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2019-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 154 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2019-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
154 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
2829 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

221 
WUUS54 KEPZ 240119
SVREPZ
NMC013-240200-
/O.NEW.KEPZ.SV.W.0013.190424T0119Z-190424T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service El Paso TX
719 PM MDT TUE APR 23 2019

The National Weather Service in El Paso has issued a

* Severe Thunderstorm Warning for...
  Southwestern Dona Ana County in south central New Mexico...

* Until 800 PM MDT.

* At 715 PM MDT, a severe thunderstorm was located 16 miles south of
  Afton, moving northeast at 55 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Mount Riley and Highway 9.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3201 10727 3202 10705 3179 10704 3178 10728
TIME...MOT...LOC 0115Z 238DEG 48KT 3185 10704 

HAIL...1.00IN
WIND...60MPH
 
$$

ROGASH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 2:07 PM MDT, 5 hours 12 minutes earlier.

Area forecast discussion, Apr 23, 2:07 PM MDT, 5 hours 12 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
207 PM MDT Tue Apr 23 2019

.SYNOPSIS...
Showers and thunderstorms are likely this evening areawide with
gusty winds, small hail, and brief heavy rainfall. A few storms
may be severe, with damaging winds. Rain chances will continue
overnight through far west Texas before another round of showers
and thunderstorms tomorrow afternoon. The best chances for
rainfall will be east of the Rio Grande River. Drier air arrives
on Thursday with mostly clear skies and light winds. Temperatures
will warm back to above normal over the weekend, with stronger
winds returning next Monday.

&&

.DISCUSSION...
Scattered showers and thunderstorms have developed across the
forecast area this afternoon, focusing on the mountains early. An
upper level low, currently depicted on WV satellite imagery being
centered over northern Sonora, will slowly progress eastward over
northern Chihuahua and into southwest TX over the next 24 hours.
Cooler mid-levels has helped to destabilize the atmosphere, with
skinny, tall CAPE in the range of 800-1200 J/kg. An 18Z sounding
today at White Sands Missile Range showed 800 J/kg, with further
destabilization over the last couple hours. Moisture is modest,
however deeper moisture exists over far west TX and Otero County,
with precipitable water values in the 0.50-0.70" range and
dewpoints in the upper-40's. At the moment, orographic lifting has
been sufficient in developing storms early this afternoon.
Increasing northeast flow behind a secondary push of continental
Plains air has begun as surface pressure drops to our southwest
and a pressure gradient tightens. This influx of easterly winds
will add to low level convergence and allow for lowland convection
this evening.

All ingredients in place, scattered showers and thunderstorms are
expected this evening into tonight, with a focus east of
Continental Divide. The primary threats are strong wind gusts from
thunderstorm outflows along with small hail. Due to the lack of
deep moisture, the flooding threat still remains low with the
excepting being further east over Hudspeth County. High-res CAMs
seem to be in agreement about continuing storm chances for far
west TX overnight into tomorrow morning, so expecting rain totals
to be highest there.

Another round of showers and thunderstorms are expected tomorrow
behind the upper low, primarily east of the Rio Grande where the
instability is sufficient. Orographic lifting will help force some
showers for the Gila Wilderness in southwest NM, but mid-level
subsidence will hinder thunderstorm strength out west. Northwest
steering flow will help bring convection off the mountains and
down to the lowlands along the International Border tomorrow
afternoon.

We'll be drier Thursday into the weekend as an upper ridge builds
in. Temperatures will warm back to above normal, with lowland
highs approaching 90 degrees Friday through Sunday. Winds look to
remain light over the weekend with weak west flow. Broad long-
term model agreement for increasing winds Monday/Tuesday as a
shortwave trough passes over the Southern Rockies. Dry, southwest
flow looks to dominate the weather pattern as we begin the month
of May.

&&

.AVIATION...Valid 24/00Z-25/00Z...
P6SM SCT-BKN050-070 BKN100-120 with isolated 3-5SM -TSRA BKN030-040
lowlands west of the divide while scattered to numerous 1-3SM
TSRA BKN020-030 mountains and lowlands east of the divide through
06Z, then storms mainly focused east of KALM-KELP line. Some areas
may see some MVFR cigs after 06Z of BKN015-025 where rainfall
occurs through evening hours. Skies gradually becoming SCT-
BKN060-080 after 15Z from west to east.

&&

.FIRE WEATHER...
Upper low will be moving south of the area over the next day with a
continued chance for showers and thunderstorms, especially east of
the divide tonight and mainly far west Texas into the Sacs
Wednesday. Some areas could see some strong storms this evening with
heavy rain possible over Hudspeth county. As this system exits area,
broad upper ridge will build over the Rockies and temperatures will
be warming back into the upper 80s to lower 90s for the lowlands by
Friday and continuing through the weekend. Minimum relative
humidity values will remain above 20 percent most areas Wednesday
before falling back into the teens and even some single digits
starting Thursday. Winds will be on the light side through Sunday,
but increase ahead of an approaching trough and conditions could
reach critical thresholds Monday.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 52  75  55  85 /  40  20  10   0
Sierra Blanca           47  65  47  79 /  60  40  10   0
Las Cruces              47  74  49  84 /  30  10   0   0
Alamogordo              47  74  50  80 /  40  20  10   0
Cloudcroft              35  51  37  62 /  50  40  20   0
Truth or Consequences   47  76  52  83 /  30  20  10   0
Silver City             44  69  48  77 /  30  20   0   0
Deming                  45  76  48  85 /  30  20   0   0
Lordsburg               45  77  49  85 /  20  10   0   0
West El Paso Metro      54  75  56  84 /  40  20   0   0
Dell City               48  74  47  82 /  40  40  10   0
Fort Hancock            52  74  52  84 /  50  40  10   0
Loma Linda              49  68  50  80 /  50  30  10   0
Fabens                  53  75  53  84 /  50  30  10   0
Santa Teresa            48  74  50  84 /  40  20   0   0
White Sands HQ          52  74  55  82 /  40  20  10   0
Jornada Range           45  74  47  83 /  30  20  10   0
Hatch                   45  77  47  84 /  30  20   0   0
Columbus                49  78  53  86 /  30  20   0   0
Orogrande               47  73  49  81 /  40  20  10   0
Mayhill                 39  61  41  69 /  40  40  20   0
Mescalero               38  61  40  69 /  40  40  20   0
Timberon                36  58  37  67 /  40  30  20   0
Winston                 35  70  39  76 /  40  20   0   0
Hillsboro               44  74  48  81 /  30  20   0   0
Spaceport               43  76  47  83 /  30  20  10   0
Lake Roberts            35  71  40  77 /  30  20   0   0
Hurley                  41  72  46  79 /  30  20   0   0
Cliff                   37  78  40  83 /  30  20   0   0
Mule Creek              43  74  47  81 /  30  10   0   0
Faywood                 43  72  48  79 /  30  20   0   0
Animas                  44  79  49  86 /  20   0   0   0
Hachita                 42  77  47  86 /  20  10   0   0
Antelope Wells          45  78  49  84 /  20   0   0   0
Cloverdale              45  74  50  82 /  20   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

30-Dennhardt/26-Grzywacz
Hazardous weather outlook, Apr 23, 5:41 AM MDT, 13 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
541 AM MDT Tue Apr 23 2019

NMZ401>408-241145-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-
541 AM MDT Tue Apr 23 2019

This Hazardous Weather Outlook is for portions of southwest New
Mexico.

.DAY ONE...Today and Tonight.

Isolated thunderstorms this afternoon and evening. A few storms
could produce wind gusts to 40 mph and small hail.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Slight chance of thunderstorms Wednesday. Otherwise no hazardous
weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NMZ409>417-TXZ418>424-241145-
Sierra County Lakes-Northern Dona Ana County-
Southern Dona Ana County/Mesilla Valley-Central Tularosa Basin-
Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
541 AM MDT Tue Apr 23 2019

This Hazardous Weather Outlook is for portions of south central
New Mexico and southwest Texas.

.DAY ONE...Today and Tonight.

Isolated thunderstorms this afternoon and evening. A few storms
could produce wind gusts of 50-60 mph and hail to one-half inch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Isolated thunderstorms Wednesday. Otherwise no hazardous weather
is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Hefner

In the hours before

Special weather statement, Apr 23, 5:18 PM MDT, 2 hours 1 minute before
Special Weather Statement
National Weather Service El Paso TX
518 PM MDT TUE APR 23 2019

NMZ413-240000-
Southern Tularosa Basin NM-
518 PM MDT TUE APR 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OTERO AND EASTERN
DONA ANA COUNTIES UNTIL 600 PM MDT...

At 517 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of McGregor Range Base, moving north at 20 mph.

Nickel size hail and winds in excess of 45 mph with blowing dust will
be possible with this storm.

This storm will remain over mainly rural areas of southwestern Otero
and eastern Dona Ana Counties.

LAT...LON 3218 10612 3214 10630 3241 10644 3248 10615
TIME...MOT...LOC 2317Z 171DEG 18KT 3221 10626

REYNOLDS
Special weather statement, Apr 23, 5:27 PM MDT, 1 hour 52 minutes before
Special Weather Statement
National Weather Service El Paso TX
527 PM MDT TUE APR 23 2019

NMZ410-411-240030-
Northern Dona Ana County NM-
Southern Dona Ana County/Mesilla Valley NM-
527 PM MDT TUE APR 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DONA ANA COUNTY UNTIL 630
PM MDT...

At 524 PM MDT, Doppler radar was tracking strong thunderstorms
around Dona Ana, moving northeast at 35 mph.

Half inch hail and winds in excess of 40 mph with blowing dust will
be possible with these storms.

Locations impacted include...
Leasburg, Rincon, Las Cruces, Jornada Range, Radium Springs, Dona
Ana, East Mesa, Hill, Fort Selden State Historic Site and Leasburg
Dam State Park.

LAT...LON 3238 10664 3224 10708 3270 10711 3269 10668
TIME...MOT...LOC 2324Z 239DEG 49KT 3242 10679

ROGASH
Special weather statement, Apr 23, 5:52 PM MDT, 1 hour 27 minutes before
Special Weather Statement
National Weather Service El Paso TX
552 PM MDT TUE APR 23 2019

NMZ410-411-240030-
Northern Dona Ana County NM-
Southern Dona Ana County/Mesilla Valley NM-
552 PM MDT TUE APR 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DONA ANA COUNTY UNTIL 630
PM MDT...

At 551 PM MDT, Doppler radar was tracking a strong thunderstorm
near Las Cruces, moving northeast at 35 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Leasburg, Las Cruces, Radium Springs, Dona Ana, Mesilla, Portions of
Jornada Experimental Range, Corralitos, Fort Selden State Historic
Site, Mesilla Valley Bosque State Park and Leasburg Dam State Park.

LAT...LON 3226 10669 3224 10702 3258 10703 3258 10668
TIME...MOT...LOC 2351Z 238DEG 48KT 3238 10673

ROGASH
Special weather statement, Apr 23, 5:58 PM MDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service El Paso TX
558 PM MDT TUE APR 23 2019

NMZ412-413-240045-
Central Tularosa Basin NM-Southern Tularosa Basin NM-
558 PM MDT TUE APR 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL OTERO AND
NORTHEASTERN DONA ANA COUNTIES UNTIL 645 PM MDT...

At 557 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles northwest of Orogrande, moving north at 35 mph.

Nickel size hail and winds in excess of 45 mph will be possible with
this storm.

Locations impacted include...
White Sands National Monument, Holloman Air Force Base and Lake
Lucero.

LAT...LON 3244 10615 3242 10637 3287 10652 3288 10610
TIME...MOT...LOC 2357Z 175DEG 30KT 3251 10627

JKP
Local storm report, Apr 23, 6:27 PM MDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
627 PM MDT TUE APR 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0524 PM     HAIL             1 E HILL                32.42N 106.84W
04/23/2019  E0.88 INCH       DONA ANA           NM   TRAINED SPOTTER

            REPORTED A LOT OF HAIL, NICKLE AND DIME SIZE.

&&

EVENT NUMBER EPZ1900187

LCR
Special weather statement, Apr 23, 6:40 PM MDT, 39 minutes before
Special Weather Statement
National Weather Service El Paso TX
640 PM MDT TUE APR 23 2019

NMZ411-413-240130-
Southern Tularosa Basin NM-
Southern Dona Ana County/Mesilla Valley NM-
640 PM MDT TUE APR 23 2019

...SPECIAL WEATHER STATEMENT...

At 639 PM MDT, Doppler radar was tracking a strong thunderstorm
near of Chaparral, moving northeast at 35 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Chaparral and Anthony Gap.

LAT...LON 3201 10639 3201 10653 3218 10652 3218 10636
TIME...MOT...LOC 0039Z 238DEG 48KT 3210 10631

ROGASH

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 7:45 PM MDTSpecial Weather StatementEPZDoña Ana45 min
Apr 23, 8:07 PM MDTSpecial Weather StatementEPZDoña Ana53 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.